Hi I’m Julie from the UK.

After having my neck and spine manipulated by an Osteomyologist (similar to an Osteopath) in December 2018 I was left with extremely loud tinnitus.

Due to the tinnitus causing insomnia, depression and anxiety I was prescribed mirtazapine by my GP. I was started on 15mg then quickly had it increased to 30mg. I didn’t have a peace about taking it, which I know from past experience is my instinct telling me something isn’t right.

In January 2019 soon after starting the mirtazapine, I experienced extreme agitation causing me to pace the house. My suicidal ideation dramatically increased. I experienced intense overwhelming thoughts of trying to end my life in every which way I could. I tried leaving the house with a box full of medication. I had thoughts of stabbing my husband to death and then myself. I went to find the sharpest knife I could in the house. I then started having psychotic thoughts that my husband had put something in my food and was trying to poison me. At the time I put all of this down to my mental health.

I then attempted to take my own life on two occasions close to each other. My husband happened to save me. However, months later when I was well enough to read the leaflet that came with the mirtazapine, I read “If you are depressed you can sometimes have thoughts of harming or killing yourself. These may be increased when first starting antidepressants”. At no point had my GP warned me there could possibly be an increase in the intensity of suicidal thoughts after starting the medication.

After the suicide attempts, I was sectioned in hospital and on a locked ward. The agitation was through the roof. It caused me to constantly pace the ward. I was unable to process or communicate my thoughts. Just before being discharged from hospital, because I still had suicidal thoughts but not as intense as previously, the Psychiatrist increased my medication to 45mg.

Eighteen months after being on mirtazapine, because I was free from any mental health symptoms, I was told I could reduce it to come off. After I reduced from 45mg to 30 mg I experienced depression, very painful muscle aches, extreme fatigue and brain fog and wasn’t able to think straight. The mental health team suggested me increasing back up to 45mg. I persevered on 30mg and after a couple of months or so the symptoms improved. At no point did any of the mental health team mention or acknowledge withdrawal symptoms from this medication.

Next, I tried reducing from 30mg to 15mg and found myself experiencing severe withdrawal symptoms. These included hot flushes, cold shivers, shaking, intense muscle pains, extreme fatigue, vomiting, headaches and reduced appetite.

The doctors told me to take one tablet then miss a dose and continue with this in order to reduce. I told them it was bad advice and that by doing that there was evidence to show it increases the withdrawal symptoms.

After finding a very supportive group on Facebook, I then decided to start taking the 30mg again and to reduce by 10% monthly by making my own liquid (as advised) from the tablets. Symptoms then included severe itches rashes over my wrists and neck that I later discovered were hives. People on the group were all experiencing similar difficulties as I had with withdrawing from mirtazapine and I read it is one of the worst drugs to come off.

I’ve had to pursue the doctors’ surgery in order to be prescribed the liquid mirtazapine after being told it wouldn’t allow them to prescribe it. My body reacted badly to the transfer from my homemade liquid to the prescription liquid. After 1 year of reductions, I am now almost at the end of my taper. However, people say they still experience withdrawal symptoms for many months after coming off the drug.

Whilst withdrawing from this drug I’ve been too unwell to work so have been left claiming sickness benefits. I have learnt that the medical professionals either aren’t aware or don’t want to acknowledge the extreme difficulties that people can experience with side effects and withdrawal symptoms. Many people are like myself, left navigating their own tapering off medication without any professional support.

Click here to read more accounts of stolen lives.
Julie

Julie cannot work because of mirtazapine withdrawal